Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Heavy eyes, vomiting, dizziness. Betahistine has limited effect. What could be cause the recurring symptom?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
my partner has a problem with heavy eyes and dizziness causing vomiting the local NHS Doc proscribed Betahistine but it has limited effect .What could cause this recurring symptom
Posted Wed, 2 May 2012 in Women's Health
Answered by Dr. Hema Yadav 4 hours later
Hello ,
Thanks for posting your query.
Considering your partners symptoms of vertigo and nausea treated with betahistine, I assume that your local doctor after thorough evaluation has made a diagnosis of Menieres disease .
The cause of her recurrent symptoms could be recurrent attacks of menieres causing the below mentioned symptoms.Though there is no definite cure for this disease the most common treatment used is betahistine but if ineffective then other options should be tried.

I would like to mention few facts about Menieres disease.
Meniere's disease is a disorder affecting the inner ear. It causes episodes of vertigo, nausea,fluctuating hearing loss, ringing in the ears (tinnitus), photophobia (sensitivity of eyes to light) and a feeling of fullness or pressure in the ear. The exact cause of this disease is not known but the main pathology is due to increased pressure in the inner ear fluid.
The treatment includes medicines like antihistamines, anticholinergics, sedative-hypnotics, anti-emetic agents, (anti-nausea) diazepam, (to relax) or diuretics (water pills) and other medications may relieve dizziness or vertigo and associated nausea and vomiting.

So in your partners case , I would advise you to consult an ENT surgeon to first confirm the cause of vertigo i.e the exact diagnosis wether menieres or proprioceptive disorders or any neurological cause by evaluation and investigation ( mri, audiogram, etc)
The treatment will depend on the cause and its severity.
Its best not to delay consultation as the further progression might decrease the chances of better response to oral medicines .
Hope I have answered your query.
I will be available for answering any of your follow up queries.

Above answer was peer-reviewed by
Follow-up: Heavy eyes, vomiting, dizziness. Betahistine has limited effect. What could be cause the recurring symptom? 46 hours later
Hi doctor XXXXXXX thnx for the answer, my dizzy started when I watch the 3d television, and I'm really finish my betahistine med but I'm stil bit dizzy ...... And one more to ask you ? I just had hiatus hernia operation last 13 months. Now befor my operation I have this symptom hecup and breathing deeply and I am taking omeprazole , my problem now is after operation I am stil hecup nd. Breathing deeply , and my troat is giggling , I can't understand why my symptom stil the same , do I still continues omeprazole? Thnx lots dr. XXXXXXX for ur time reading this letter, XXXXXXX partner Vangie xxx
Answered by Dr. Hema Yadav 8 hours later

Thanks for the follow up.

Watching 3 d motion pictures can some time cause disturbance in autonomic nervous control of eyes, ear and balance disorders; but since medications have not reduced your symptoms, further evaluation by your doctor is required as mentioned in my first answer.

Omeprazole is usually prescribed for long term use in patients with acid reflux like in your case. So you can continue the same. Hiccups and breathing difficulty in your case is due to hiatus hernia and abnormal contractions of the diaphragm muscle due to the hiatus and also are aggravated by acid reflux.
If the symptoms have not controlled with surgery, then you need to report to your doctor who may start you on additional conservative treatment like chlorpromazine and other antiemetic.
As of now you should continue with omeprazole as stopping may worsen your symptoms.

Hope I have answered all your query. Should you have additional concerns, I will be able to help you further. Please accept my answer if you have any further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor